- advertisement -

No one to give Glucagon at school when nurse is not there...what do I do?

Discussion in 'School and Daycare' started by EllaRose's mom, May 18, 2012.

  1. EllaRose's mom

    EllaRose's mom New Member

    Joined:
    Sep 29, 2011
    Messages:
    3
    My daughter was diagnosed with type 1 D last summer so this is the first school year we have been dealing with her diabetes and school issues. There have been a few occasions where the school nurse has been out and they have not found a substitute so there isn't anyone on school grounds who could give her glucagon in an emergency. The school nurse says that it is very unlikely that she would ever need it but I said I don't care it can still happen and she could die! On those days that there is not a nurse I have kept my daughter out of school but I don't think it is fair. She is missing school when she could and should be there. Am I being too strict with my expectations? I know the state where I live just passed a law allowing non-licensed personnell to administer glucagon in an emergency so for next year I think there will be others in the school trained but until then what should I do??? Thanks for any words of wisodm you might have :D
     
  2. Amy C.

    Amy C. Approved members

    Joined:
    Oct 22, 2005
    Messages:
    5,560
    What do they do about the epi pen? Have you asked if a volunteer could be trained? I wouldn't wait until next year.

    That being said, I didn't train anyone at my son's school for many years. I asked them to call 911. I don't think your daughter will just drop dead -- there is usually a gradual dropping of the blood sugar with your daughter acting symptomatic.

    IMHO, Glucagon is not used very often but is handy to have when needed.
     
  3. Deal

    Deal Approved members

    Joined:
    Nov 2, 2009
    Messages:
    557
    Withholding from school is a bit over the top. There are thousands of diabetic kids in schools without immediate access to a glucagon kit. Is there a 911 service where you live?
     
  4. sarahspins

    sarahspins Approved members

    Joined:
    May 5, 2009
    Messages:
    2,205
    I agree, and if she did pass out from a low, I would HOPE that they'd automatically call 911 anyways... it's not as if at that point she only has minutes left, even glucagon can take 15-20 minutes (or even longer) to work, which is as long as it would take paramedics to arrive and get a dextrose IV started.

    Both methods will bring her BG up - glucagon only has the benefit of not requiring a 911 call, however in a school situation, especially without a nurse present, I think relying on 911 could be the safer option. Glucagon is a little more complicated to administer than an epi-pen. It's hard to screw up giving someone an epi pen.. but I could see someone in a panic injecting the contents of the syringe without ever mixing it in the vial or reading directions or remembering their training. That could be VERY dangerous if they were to do that and not call 911, because it would delay the medical response even longer.
     
  5. Mimi

    Mimi Approved members

    Joined:
    Dec 19, 2008
    Messages:
    1,906
    I think as long as your dd is being tested at regular intervals and her teacher/aide is aware of symptoms of low blood sugar you will most likely never see a need for glucagon at school.

    Keeping your daughter out of school seems unfair to her.
     
  6. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,057
    If this is a public school I would seek a 504 plan and add that there be someone on campus trained at all times to administer glucagon.

    For now I would ask the nurse to find volunteers to train on the glucagon.

    If there are questions about legality I suggest calling the American Diabetes Association and ask for their free school discrimination kit. There is a form in there to return and get help from ADA discrimination lawyers. They can help you research and prepare a letter to the school that the school would find difficult to ignore.

    ALWAYS 911 should be called in the school situation. This is a rule at our school for epi-pens, glucagon, etc. Our school nurse has trained 5-10 people each year (including all of his teachers) on his epi-pen and glucagon.

    I understand your concern - I wouldn't want William to be there without someone trained in glucagon either. I would push the nurse now to train someone. I would have the pedi endo write a letter as doctor's orders to have someone trained to administer glucagon present at all times. I would continue to work to get the situation resolved - but I would let my child go on to school.
     
  7. mdart72

    mdart72 Approved members

    Joined:
    Sep 12, 2011
    Messages:
    7
    I can certainly understand your fears. your post says your daughter is 6 years old. That is a tough age for diabetes. Will she always tell someone when she is feeling symptoms of low, how well does she recognize those symptoms, is she more likely to get preoccupied with activities she is having fun with to stop and tell someone she isn't feeling right. So many factors to consider when determining if this is a fight worth fighting. I live in a state where training on glucagon has been allowed for sometime, but the schools do not readily offer the training. A 504 plan is important for all children with type 1 diabetes, but you may find that you have to justify it to the school administration. Make sure there is access to other methods of treatment for the lows in her classroom and other areas of the school that may not be right near the nurse's office. Good luck!!!!
    Michelle Dart, MSN, PNP, CDE
    Dart Health Coaching & Consulting
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice